Has anyone had rls change to something else?

I had painful rls all my life, i then had spinal surgery and was prescribed tramadole for pain relief. Since then my rls has completely stopped but has been replaced by myoclonus jerks and a lot of random limb movement during times of rest and sleep. The tramadole is the only thing that keeps me still at night. Luckily my gp has been very good and i am booked in for a brain scan in a couple of days and a sleep ecg in a couple of weeks. I was wondering if anyone else has been down this road? Many thanks

10 Replies

oldestnewest
  • Hi Spanner:)

    I too have had RLS off and on for years and since a spinal op (neck end) have had jerking of the legs which at first frightened the life out of me. I shall be one year post op at the end of September. It has improved but I still get bouts of jerking symptoms and it is in my foot and goes up the leg and is usually either one leg/foot or the other. I have no medicationfor RLS or the jerking movements but anti inflams for Osteo Arthritis. I take thyroxine and bp meds.

    Good to to hear you have a caring gp.

    Kaarina :)

  • Hi Spanner,

    I broke my leg 4 months ago and had an intra-medullary nail implanted into my tibia. I was on co-codamol for 2 months, then tramadol for about 2 months. I decided to come off the tramadol ( I was getting bad palpitations with both drugs) as I had been on it for long enough and was wanting to go back to work. Unfortunately, I didn't wean myself off them slowly, and have just had the most traumatic withdrawal symptoms including really bad RLS - couldn't sleep for 5 nights, and even during the day. I have had to start taking them again so that I can taper off the dose over 6 weeks.

    Please be careful with this drug. They make out it is not addictive but it is!!!

    Brokenleg

  • Unfortunately, you found out that stopping almost any med that quickly is not good. Tramadol is a synthetic narcotic, so technically, it may not be as addictive as narcotics. But, it is differnet for everyone. There is also a difference between addicted and dependent on a drug. Either way, it is uncomfortable to come off of it to fast. 6 wks is the slowest you should do that. Been there. :o) Good luck to you. so, what will you take for your RLS after Tramadol?

  • Hi nightdancer - Do you mean that I should take minimum 6 weeks to come off it - or even longer? I am reducing from 4 x 50mgs to 3 x 50 for 2 weeks (daily), then 2 x 50 for 2 weeks, then 1 x 50 for 2 weeks. I am very worried at giving up the final daily one, as they are capsules and you can't divide them up. A helpline in Liverpool said I should reduce by one for between 2 - 3 weeks, three times, but I only have enough to do 2 weeks on each dose - unless I get some more which I am loathe to do. My GP seems to think I can do this within 2 weeks in all! I don't think so.

    I paid £24 for an ebook on RLS - which was basically recommending homeopathic remedies, herbal teas and hot foot baths before bed. etc. Going to try all of these - but was rather hoping that coming off slowly would do away with my RLS. I don't think I can cope if it doesn't. I was practically suicidal.

    What were your experiences of this? I presume you still have RLS! Since being back on the Trams I haven't had one episode!

    Aaaaaaargh!

  • I am not even going to ask what ebook you bought. let us know if you find anything good that actually works in one of those books,. I never pay for information, but I have seen all the ebooks, and "promised cures" etc. Non of this stuff is going to make your RLS go away, but it may help you cope with it. Coping is the biggest thing some days. If you do not have enough to come off those in a 6 wk period, then tell your doctor you need more so you can do it properly. rlshelp.org We all have our little bag of tricks we use to get thru the night. Might I suggest (for great coping mechanisms) rlsrebel.com This woman has spoken all over, is RLS drug free, but is fighting cancer now.

    so, you know the Tramadol works for you. You are lucky. Lots of people are still trying to find something or anything. A little hint-don't buy too many of those ebooks. They are all the same, and so are the "cure" web sites". I have checked every single one out myself for the last 15 yrs, plus I actually have someone who digs up court records , etc, about some of these products that promise us the world., or people pretending to be doctors on infomercials, just so I would know because I manage a lot of support groups. But, all of the books are not all bad, but most of them are from ideas and help that have been given over the years, and these snake oil salesmen make money off of desperate people after they collect enough information to make their web sites seem legitimate. it is my passion. :o)

  • broken leg-Can I ask why you want to get off the Tramadol in the first place if it is helpeing your RLS? It is also a GOOD thing that you are having a sleep study. Brain scans are good for ruling things out. Tramadol is one of the meds that help a lot of people, even though not officially an RLS med, it was the 2nd med I was ever given, and it worked great for a long time for rLS, but not for my back pain.

  • Nightdancer - I was given Tramadol for my broken leg and implant pain, after co-codamol gave me palpitations. Then Tramadol gave me palpitations. I wanted to come off the pain-killers because I had been on them for 4 months and I wanted to get back to normal. It was on withdrawal for these that I developed serious RLS! I stopped taking them rather abruptly) So now I'm back on them so that I can taper off over 6 weeks (or more - if you think more is better!)

  • HI, myoclonus jerks and random leg movements while asleep.....Could it be PLMD (periodic leg movement disorder) ? Have you had a sleep study? PLMD is seperate from RLS, but a lot of people do have both, for whatever reason. some have PLMD only, and others have RLS only. A sleep study will show what your brain is doing while you sleep, and will show any PLMD you might have. This causes arousals in your brain, even when you are alseep, so that you do not reach the right stages of sleep enough times during the night. rlshelp.org is a good web site, and also wemove.org, which is all movement disorders.

  • Many thanks for your comments. Yes i am booked in for a sleep study. I know the risks involved with tramadol but can't sleep without them and i often wake in the night feeling completely relaxed which is a real joy. My neurologist was concerned that clonazapam alone did not stop the jerks which is why he's asked for a brain scan. I use the clonazapam just to keep me asleep as the tramadol gives me terrible insomnia but the clonazapam makes me feel absolutely rubbish the following day. Please excuse the spelling mistakes but its getting late. All the best to you all.

  • That is all Clonazepam is supposed to do. In combination wth other meds it will help relax. But for most people, Clonazepam alone will not stop the leg movements. brain scan is always a good idea, but just because the Clonazepam does not work like he thinks it should-that is a big jump to a brain scan. It is not an RLS drug, but is effective in combinations.the risks from Tramadol are miniscule, compared to some of the "official" RLS meds. I have rarely met anyone who can take just Clonzepam and have it stop RLS. I will list my favorite med and treatment web site-www.rlshelp.org

    Check out the treatment page and patient letters.

You may also like...